Controlled Stochastic Differential Equations under Poisson Uncertainty and with Unbounded Utility
AbstractThe present paper is concerned with the optimal control of stochastic differential equations, where uncertainty stems from one or more independent Poisson processes. Optimal behavior in such a setup (e.g., optimal consumption) is usually determined by employing the Hamilton-Jacobi-Bellman equation. This, however, requires strong assumptions on the model, such as a bounded utility function and bounded coefficients in the controlled differential equation. The present paper relaxes these assumptions. We show that one can still use the Hamilton-Jacobi-Bellman equation as a necessary criterion for optimality if the utility function and the coefficients are linearly bounded. We also derive sufficiency in a verification theorem without imposing any boundedness condition at all. It is finally shown that, under very mild assumptions, an optimal Markov control is optimal even within the class of general controls. --
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Dresden University of Technology, Faculty of Business and Economics, Department of Economics in its series Dresden Discussion Paper Series in Economics with number 03/05.
Date of creation: 2005
Date of revision:
Stochastic differential equation; Poisson process; Bellman equation;
Find related papers by JEL classification:
- C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Michel, P., 1980.
"On the Transversality Condition in Infinite Horizon Optimal Problems,"
Cahiers de recherche
8024, Universite de Montreal, Departement de sciences economiques.
- Michel, Philippe, 1982. "On the Transversality Condition in Infinite Horizon Optimal Problems," Econometrica, Econometric Society, vol. 50(4), pages 975-85, July.
- Grossman, Gene M & Helpman, Elhanan, 1991.
"Quality Ladders in the Theory of Growth,"
Review of Economic Studies,
Wiley Blackwell, vol. 58(1), pages 43-61, January.
- Grossman, G.M. & Helpman, E., 1989. "Quality Ledders In The Theory Of Growth," Papers 148, Princeton, Woodrow Wilson School - Public and International Affairs.
- Gene M. Grossman & Elhanan Helpman, 1989. "Quality Ladders in the Theory of Growth," NBER Working Papers 3099, National Bureau of Economic Research, Inc.
- Juan Pablo RincÛn-Zapatero & Carlos RodrÌguez-Palmero, 2003. "Existence and Uniqueness of Solutions to the Bellman Equation in the Unbounded Case," Econometrica, Econometric Society, vol. 71(5), pages 1519-1555, 09.
- Steger, Thomas M., 2005. "Stochastic growth under Wiener and Poisson uncertainty," Economics Letters, Elsevier, vol. 86(3), pages 311-316, March.
- Walde, Klaus, 1999. "Optimal Saving under Poisson Uncertainty," Journal of Economic Theory, Elsevier, vol. 87(1), pages 194-217, July.
- Le Van, C. & Morhaim, L., 2000.
"Optimal Growth Models with Bounded or Unbounded Returns : a Unifying Approach,"
Papiers d'Economie MathÃÂ©matique et Applications
2000.64, UniversitÃ© PanthÃ©on-Sorbonne (Paris 1).
- Le Van, Cuong & Morhaim, Lisa, 2002. "Optimal Growth Models with Bounded or Unbounded Returns: A Unifying Approach," Journal of Economic Theory, Elsevier, vol. 105(1), pages 158-187, July.
- LE VAN, Cuong & MORHAIM, Lisa, 2001. "Optimal growth models with bounded or unbounded returns: a unifying approach," CORE Discussion Papers 2001034, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Merton, Robert C., 1971.
"Optimum consumption and portfolio rules in a continuous-time model,"
Journal of Economic Theory,
Elsevier, vol. 3(4), pages 373-413, December.
- R. C. Merton, 1970. "Optimum Consumption and Portfolio Rules in a Continuous-time Model," Working papers 58, Massachusetts Institute of Technology (MIT), Department of Economics.
- Framstad, Nils Chr. & Oksendal, Bernt & Sulem, Agnes, 2001. "Optimal consumption and portfolio in a jump diffusion market with proportional transaction costs," Journal of Mathematical Economics, Elsevier, vol. 35(2), pages 233-257, April.
- Bassan, Bruno & Çinlar, Erhan & Scarsini, Marco, 1993. "Stochastic comparisons of Itô processes," Stochastic Processes and their Applications, Elsevier, vol. 45(1), pages 1-11, March.
- Moen, Espen R, 1997.
"Competitive Search Equilibrium,"
Journal of Political Economy,
University of Chicago Press, vol. 105(2), pages 385-411, April.
- Bellamy, Nadine, 2001. "Wealth optimization in an incomplete market driven by a jump-diffusion process," Journal of Mathematical Economics, Elsevier, vol. 35(2), pages 259-287, April.
- Aase, Knut Kristian, 1984. "Optimum portfolio diversification in a general continuous-time model," Stochastic Processes and their Applications, Elsevier, vol. 18(1), pages 81-98, September.
- Klaus, WAELDE, 2003.
"Endogenous growth cycles,"
Discussion Papers (IRES - Institut de Recherches Economiques et Sociales)
2004012, Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES), revised 15 Mar 2004.
- Segerstrom, Paul S, 1998. "Endogenous Growth without Scale Effects," American Economic Review, American Economic Association, vol. 88(5), pages 1290-1310, December.
- Kamihigashi, Takashi, 2001. "Necessity of Transversality Conditions for Infinite Horizon Problems," Econometrica, Econometric Society, vol. 69(4), pages 995-1012, July.
- Fabien Postel-Vinay, 2002. "The Dynamics of Technological Unemployment," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 43(3), pages 737-760, August.
- Sennewald, Ken & Wälde, Klaus, 2005. ""Itô's Lemma" and the Bellman equation: An applied view," Dresden Discussion Paper Series in Economics 04/05, Dresden University of Technology, Faculty of Business and Economics, Department of Economics.
- Ken Sennewald & Klaus Waelde, 2006.
"“Itô’s Lemma“ and the Bellman Equation for Poisson Processes: An Applied View,"
CESifo Working Paper Series
1684, CESifo Group Munich.
- Ken Sennewald & Klaus Wälde, 2006. "“Itô's Lemma” and the Bellman Equation for Poisson Processes: An Applied View," Journal of Economics, Springer, vol. 89(1), pages 1-36, October.
- Sennewald, Ken & Wälde, Klaus, 2005. ""Ito's Lemma" and the Bellman equation for Poisson processes: An applied view," W.E.P. - WÃ¼rzburg Economic Papers 58, University of Würzburg, Chair for Monetary Policy and International Economics.
- Olaf Posch & Klaus Wälde, 2006.
"Natural Volatility, Welfare and Taxation,"
CESifo Working Paper Series
1748, CESifo Group Munich.
- Posch, Olaf & Wälde, Klaus, 2005. "Natural volatility, welfare and taxation," W.E.P. - WÃ¼rzburg Economic Papers 57, University of Würzburg, Chair for Monetary Policy and International Economics.
- Olaf Posch & Klaus Wälde, 2006. "Natural volatility, welfare and taxation," Working Papers 2007_33, Business School - Economics, University of Glasgow.
- Olaf, POSCH & Klaus, WAELDE, 2005. "Natural volatility, welfare and taxation," Discussion Papers (ECON - DÃ©partement des Sciences Economiques) 2005009, Université catholique de Louvain, Département des Sciences Economiques.
- Olaf Posch & Klaus WÃ¤lde, 2006. "Natural volatility, welfare and taxation," Computing in Economics and Finance 2006 95, Society for Computational Economics.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (ZBW - German National Library of Economics).
If references are entirely missing, you can add them using this form.